Texas, 2013Hail and Damaging Wind in Texas, June 29, 2013
June 29, 2013 · NWS AMA · 3 events in 2 counties and zones
Two rounds of thunderstorms moved across the southwestern Texas Panhandle during the evening hours of the 29th. The first round was discrete thunderstorms that formed as a result a weak upper level shortwave moving southward across the Panhandle, and a locally maximum of moderate instability values across the southwestern Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of thunderstorms moved across the southwestern Texas Panhandle during the evening hours of the 29th. The first round was discrete thunderstorms that formed as a result a weak upper level shortwave moving southward across the Panhandle, and a locally maximum of moderate instability values across the southwestern Panhandle. The thunderstorms that developed moved to the southwest while intensifying and quickly moved into Northwest Texas. The second round was a line of thunderstorms that developed over the Eastern Plains of New Mexico which moved eastward into the Texas Panhandle. This line of thunderstorms quickly weakened while moving across the western Texas Panhandle due to a strengthening nocturnal inversion and the stabilizing effect from the earlier discrete thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 29, 5:32 PM CST, 34 minutes earlier.
Area forecast discussion, Jun 29, 5:32 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT SAT JUN 29 2013
.AVIATION...
ONLY MINOR EDITS WERE REQUIRED FOR THE 00Z TAF UPDATE. ISOLATED
THUNDERSTORMS ARE NOW LOCATED SOME 45 NMI WEST OF THE KAMA TERMINAL.
CONVECTION IS EXPECTED TO GRADUALLY BECOME MORE SCATTERED IN THE
VICINITY OF THE KDHT AND KAMA TERMINALS TONIGHT/OVERNIGHT AS
ADDITIONAL STORMS MOVE SOUTHEASTWARD FROM THE COLORADO/NEW MEXICO
MOUNTAINS. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PERSIST...BUT
PREDICTING CATEGORY CHANGES ASSOCIATED WITH STORMS MAY BE PROBLEMATIC.
&&
.PREV DISCUSSION... /ISSUED 340 PM CDT SAT JUN 29 2013/
SHORT TERM...
HIGH AMPLITUDE UPPER RIDGE REMAINS ACROSS THE WESTERN CONUS WHILE
FURTHER EAST AN UPPER LOW CONTINUES TO SPIN OVER THE LOWER GREAT
LAKES REGION. MERIDIONAL FLOW OVER THE CONUS IS RESPONSIBLE FOR THE
OPPRESSIVE HEAT OVER THE WESTERN STATES AND COOL AND WET CONDITIONS
ACROSS THE GREAT LAKES. MEANWHILE THE PANHANDLES REMAIN ON THE
FAVORABLE EASTERN PERIPHERY OF THIS RIDGE FAVORING A TREND TO A COOLER
AND WETTER WX PATTERN FOR THE NEXT SEVERAL DAYS. FOR TONIGHT...THIS
RIDGE HAS POSITIONED ITSELF FURTHER TO THE WEST RESULTING IN
NORTHWEST UPPER FLOW...WHICH IS MORE FAVORABLE FOR PRECIP CHANCES
ACROSS THE AREA. CURRENT DOPPLER RADAR IMAGERY SHOWS SCATTERED STORMS
DEVELOPING OVER THE HIGHER TERRAIN IN CO/NM. AN UPPER DISTURBANCE
TOPPING THE RIDGE AND THE PRESENCE OF A STATIONARY FRONT IN THE
VICINITY WILL LEAD TO AN INCREASE IN STORM DEVELOPMENT WHILE THE
NORTHWEST STEERING FLOW WILL PULL STORMS OUT WEST INTO THE AREA.
THUS HAVE GREATER CONFIDENCE THAT STORMS WILL AFFECT THE AREA AND AS
SUCH HAVE GONE AND INCREASED POPS ESPECIALLY AFTER MIDNIGHT WHERE
HIGH RES MODELS ARE IN DECENT AGREEMENT THAT STORMS WILL INCREASE IN
COVERAGE.
LONG TERM...
HAVE NOT MADE TOO MANY CHANGES SUNDAY THROUGH THE END OF THE FORECAST
PERIOD AS THE RIDGE REMAINS ACROSS THE WESTERN CONUS WHILE THE UPPER
LOW OVER THE GREAT LAKES LIFTS TO THE NORTHWEST. THIS WILL SUPPORT
DAILY THUNDERSTORM CHANCES ALTHOUGH CONFIDENCE IS LOW ON WHEN AND HOW
FAR EAST STORMS WILL MOVE INTO THE AMA CWA AS THE STEERING FLOW
REMAINS OUT OF THE NORTHWEST. TEMPS WILL BE MUCH COOLER THROUGH THE
PERIOD WITH HIGHS IN THE UPPER 70S AND 80S. UPPER RIDGE SLIDES
FURTHER TO THE EAST TOWARD THE END OF THE WEEK/NEXT WEEKEND WHICH CAN
MEAN A RETURN TO WARMER AND DRIER CONDITIONS.
CLK
FIRE WEATHER...
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER
THE NEXT SEVERAL DAYS DUE TO MINIMUM RELATIVE HUMIDITY VALUES ABOVE
20 PERCENT...PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS...AND 20
FOOT WINDS GENERALLY STAYING UNDER 15 MPH.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
10
Hazardous weather outlook, Jun 29, 2:00 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT SAT JUN 29 2013
OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
300 PM CDT SAT JUN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES TONIGHT. SOME OF THESE STORMS WILL BE STRONG
TO SEVERE WITH WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF
QUARTERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE OFF AND ON ACROSS MUCH OF THE TEXAS
AND OKLAHOMA PANHANDLES SUNDAY THROUGH FRIDAY. SOME OF THESE STORMS
COULD BE STRONG TO SEVERE AT TIMES WITH DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN HAZARDS. IN ADDITION...HEAVY RAINFALL LEADING TO
LOCALIZED FLASH FLOODING IS POSSIBLE ESPECIALLY ACROSS THE WESTERN
PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AS WELL AS SUNDAY
THROUGH FRIDAY.
CLK
In the hours before
Special weather statement, Jun 29, 4:31 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT SAT JUN 29 2013
TXZ011-016-292315-
DEAF SMITH TX-OLDHAM TX-
531 PM CDT SAT JUN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 615 PM CDT...
AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM CROSSING INTERSTATE 40 ABOUT 4 MILES EAST OF
VEGA...MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VEGA...AND INTERSTATE 40 EAST OF VEGA.
MOTORISTS ON INTERSTATE 40 NEAR VEGA SHOULD BE PREPARED FOR STRONG
CROSS WINDS NEAR THIS STORM. IF THREATENING WEATHER APPROACHES YOUR
AREA...TAKE SHELTER IN A STURDY BUILDING.
LAT...LON 3500 10217 3494 10244 3527 10244 3530 10229
TIME...MOT...LOC 2229Z 342DEG 17KT 3522 10235
TL
Special weather statement, Jun 29, 5:18 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT JUN 29 2013
TXZ016-292345-
DEAF SMITH TX-
618 PM CDT SAT JUN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
645 PM CDT...
AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF VEGA...MOVING SOUTH AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SIMMS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3483 10229 3494 10278 3518 10250 3518 10231
TIME...MOT...LOC 2318Z 022DEG 14KT 3511 10246
JOHNSON
Hail, Deaf Smith
- When
- June 29, 6:06 PM CST to 6:08 PM CST
- Where
- Deaf Smith County, 4.95 mi W of Hereford to 6.34 mi W of Hereford
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.827, -102.487
Discrete thunderstorms developed across Deaf Smith County during the evening hours of the 29th and moved to the southwest. The Deaf Smith County Emergency Manager reports penny size hail 6 miles west of Hereford (Deaf Smith County). The thunderstorm that produced this hail continued to move to the southwest across the county until exiting the county by 7 PM CST.
Hail, Deaf Smith
- When
- June 29, 6:10 PM CST to 6:12 PM CST
- Where
- Deaf Smith County, 9.64 mi W of Hereford to 11.29 mi W of Hereford
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -102.570
Discrete thunderstorms developed across Deaf Smith County during the evening hours of the 29th and moved to the southwest. The Deaf Smith County Emergency Manager reports penny size hail 10 miles west of Hereford (Deaf Smith County) on Farm-to-Market Road 1058. After this hail covered the ground hail fog formed which resulted in near zero visibility on Farm-to-Market Road 1058. The thunderstorm that produced this hail continued to move to the southwest across the county until exiting the county by 7 PM CST.
Thunderstorm Wind, Oldham
- When
- June 29, 8:53 PM CST to 8:57 PM CST
- Where
- Oldham County, 1.32 mi ENE of Adrian
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.280, -102.660
A line of thunderstorms moved into the southwestern Texas Panhandle from the Eastern Plains of New Mexico during the late evening hours of the 29th. As these thunderstorms moved across Oldham County, a localized downburst occurred near the town of Adrian (Oldham County). This downburst blew a drought weakened elm tree down. The line of thunderstorms that produced this downburst quickly diminished while continuing to move eastward across the southern Texas Panhandle.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, June 29, 2013$250,000 · 1 event
- Flooding in New York, June 29, 2013$175,000 · 2 events
- Flash Flood in Ohio, June 29, 2013$75,000 · 1 event
- Tornadoes in South Carolina, June 29, 2013$50,000 · EF0 · 2 events
- Flooding in Illinois, June 29 to 30, 2013$44,000 · 2 events
- Flash Flood and Debris Flow in Washington, June 29, 2013$20,000 · 4 events
- Lightning Strike in Idaho, June 29, 20132 injured · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 29 to 30, 201356 kt wind · 14 events
- Hail and Damaging Winds in Illinois, June 29, 2013$16,000 · 52 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, June 29, 2013$4,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Maine, June 29, 20132 in hail · 9 events
- Flash Flood and Hail in Washington, June 29, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465522, 465523, 465527.